Hi. I am a 19 year old female and I was previously on Amitriptyline (25mg) nightly for migraines and lexapro (5mg) every morning for anxiety. I was on amitriptyline a few years ago for a 3 years and came off it no problem. I was recently, about 9 months ago, put back on amitriptyline, but at a higher does (previously I was on 15 and stopped and then put back on it at 25). I contacted my doctor because within these 8-9 months I had gained roughly 40 pounds from this medicine and wanted to come off of it. While he did give me weaning instructions I am questioning if they were correct. He told me to take half of the 25 mg for two weeks and then come off of it. I am currently at the week 1 mark and am having symptoms such as severe lightheadedness and mild chest pain here and there. The lightheadedness was tolerable at first and gets worse everyday. I am beginning to question the lexapro as well because I too decided to come off of that about 2 weeks before I started coming off of the amitriptyline. Because I was on such a low dose of 5mg, my psychiatrist advised me to take one every other day for a few days and then stop. My question is could these symptoms be from either of these weaning processes and if so what should I do? I guess I am really curious as to what medicine is more likely causing these issues because I see two different doctors for them and I'm not sure which one to contact, if need be. A neurologist from children deals with my migraines and a psychiatrist saw me for my brief period of anxiety. Thanks in advance for all of you help! I have a huge research paper due tomorrow and unfortunately all of this is making it a little hard to concentrate.
Can weaning off of amitriptyline cause these side effects? and if so what should I do about it?
Question posted by lexielou03 on 15 March 2017
Last updated on 16 March 2017 by janiebme
Since you are trying to quit both meds so close together, it could be either one giving you withdrawal symptoms. At this point you are probably going to have to just wait out the withdrawal symptoms for a week or so. Try to keep your fluid in take up (water), I have heard that Omega 3 helps, a healthy diet and exercise, even if it is walking.
Hope you do well on your research paper.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.